Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 33, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 26, 2013, 6:10 PM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2013, 6:10 PM HST (04:10 UTC)
- Expired
- Mar 26, 2013, 9:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 7:02 PM HST | FLOOD | Hanalei, HI | KAUAI EMERGENCY MANAGEMENT/POLICE REPORTING THE CLOSING OF THE HIGHWAY AT HANALEI BRIDGE DUE TO HIGH WATER REACHING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
430 WGHW50 PHFO 270410 FFWHFO HIC007-270715- /O.NEW.PHFO.FF.W.0033.130327T0410Z-130327T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 610 PM HST TUE MAR 26 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 915 PM HST * AT 607 PM HST...RADAR SHOWED PERSISTENT HEAVY RAIN OVER THE WINDWARD SIDE OF THE ISLAND. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA..NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... RINCEVILLE...KAPAA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981 $$ LAU
2 follow-up statements
036 WGHW70 PHFO 270534 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 734 PM HST TUE MAR 26 2013 HIC007-270715- /O.CON.PHFO.FF.W.0033.000000T0000Z-130327T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 734 PM HST TUE MAR 26 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 915 PM HST... AT 702 PM HST KAUAI EMERGENCY MANAGEMENT AND THE POLICE DEPARTMENT REPORTED THAT RISING WATERS HAVE PROMPTED THE CLOSURE OF THE HIGHWAY AT HANALEI BRIDGE. RADAR DATA AND RAIN GAUGE REPORTS ARE SHOWING RAIN TOTALS AROUND 2 INCHES OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT THROUGH 915 PM HST TONIGHT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUT ARE NOT LIMITED TO HAENA..NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KAPAA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981 $$ REYNES
648 WGHW70 PHFO 270546 CCA FFSHFO FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 745 PM HST TUE MAR 26 2013 HIC007-270715- /O.COR.PHFO.FF.W.0033.000000T0000Z-130327T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 745 PM HST TUE MAR 26 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 915 PM HST... AT 702 PM HST KAUAI EMERGENCY MANAGEMENT AND THE POLICE DEPARTMENT REPORTED THAT RISING WATERS HAVE PROMPTED THE CLOSURE OF THE HIGHWAY AT HANALEI BRIDGE. RADAR DATA AND RAIN GAUGE REPORTS ARE SHOWING RAIN TOTALS AROUND 2 INCHES OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT THROUGH 915 PM HST TONIGHT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...PRINCEVILLE...KAPAA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981 $$ REYNES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 4:00 PM HST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 26, 4:00 PM HST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST TUE MAR 26 2013 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER THE ISLANDS FOR THE NEXT COUPLE OF DAYS. A PASSING UPPER TROUGH WILL BRING THE POTENTIAL FOR HEAVY RAIN...THUNDERSTORMS AND POSSIBLE FLASH FLOODING TONIGHT THROUGH WEDNESDAY FOR KAUAI AND OAHU. QUIETER WEATHER WILL RETURN LATE THURSDAY...BUT UNSETTLED WEATHER IS POSSIBLE AGAIN THIS WEEKEND. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A LONGWAVE UPPER TROUGH EXTENDING FROM FAR NORTH TO FAR WEST OF THE STATE. A SHORTWAVE EMBEDDED WITHIN THIS TROUGH IS LOCATED ABOUT 400 MILES WEST NORTHWEST OF KAUAI...AND IS MOVING TO THE EAST SOUTHEAST AT 25 MPH. AT THE SURFACE...A WEAKENING FRONT IS NEARLY STATIONARY OVER THE NORTHERN OFFSHORE WATERS...WITH A WEAK TROUGH NEAR OAHU. 00Z SOUNDINGS SHOW A WEAK INVERSION NEAR 6KFT AT HILO...WITH NO INVERSION AT LIHUE. PRECIPITABLE WATERS RANGE FROM 1.2 INCHES AT HILO TO NEAR 1.5 INCHES AT LIHUE. EARLY AFTERNOON MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWED DRIER AIR CONTINUING TO MOVE TOWARD THE BIG ISLAND FROM THE EAST...WITH HIGHER VALUES OVER 1.4 INCHES FROM OAHU TO KAUAI. VISIBLE SATELLITE IMAGERY SHOWS THE GREATEST CLOUD COVERAGE IS LOCATED NORTH AND NORTHEAST OF THE STATE...ASSOCIATED WITH THE OLD FRONTAL BOUNDARY. A PORTION OF THESE CLOUDS EXTENDS ACROSS KAUAI AND FARTHER TO THE WEST SOUTHWEST. WITHIN THIS BAND...SHOWERS HAVE BEEN PRETTY PERSISTENT OVER KAUAI TODAY. ACROSS THE REST OF THE STATE... AFTERNOON CLOUDS AND SHOWERS HAVE DEVELOPED ACROSS THE INTERIOR OF THE ISLANDS. THE STRONGEST AFTERNOON CONVECTION HAS DEVELOPED ACROSS OAHU...CLOSER TO THE SURFACE TROUGH. THE WEAK PRESSURE GRADIENT ASSOCIATED WITH THE TROUGH ALLOWED SEA BREEZES TO DEVELOP ACROSS THE ISLAND...AND CONVERGENCE ALONG THE SEA BREEZES COMBINED WITH THE UNSTABLE ATMOSPHERE HAS LEAD TO THE STRONGER SHOWERS. THIS ACTIVITY WILL WEAKEN SHORTLY AS SUNSET APPROACHES. THE SHORTWAVE WEST NORTHWEST OF THE STATE WILL MOVE TOWARD THE ISLANDS...APPROACHING KAUAI AFTER MIDNIGHT...AND OAHU AND MAUI COUNTY ON WEDNESDAY. COLDER MID-LEVEL AIR ASSOCIATED WITH THIS TROUGH WILL HELP TO FURTHER DESTABILIZE THE AIRMASS...AND DYNAMICS ASSOCIATED WITH IT WILL HELP TO ENHANCE ANY CONVECTION THAT DEVELOPS ALONG THE SURFACE TROUGH. AN UNMODIFIED LIHUE SOUNDING SHOWS NEARLY 1000 J/KG OF CAPE WHEN LIFTING A MIXED-LAYER PARCEL. A FEW RAIN GAGES ACROSS KAUAI HAVE RECEIVED 1-2 INCHES OF RAIN OVER THE PAST 24 HOURS...AND SOME STREAM GAGES ARE RUNNING HIGHER THAN NORMAL. WITH THIS ALREADY SATURATED ENVIRONMENT...IT WILL TAKE LESS FUTURE RAIN FOR KAUAI TO EXPERIENCE FLASH FLOODING. SHOWERY CLOUDS CONTINUE TO FEED INTO KAUAI FROM THE NORTH/NORTHEAST...AND THESE SHOWERS SHOULD STRENGTHEN TONIGHT AS THE SHORTWAVE APPROACHES. THE CORE OF THE SHORTWAVE IS EXPECTED TO PASS JUST NORTH OF THE AREA...WITH THE MOST UNSTABLE CONDITIONS AFFECTING KAUAI AND OAHU. THIS IS THE REASON FOR THE MENTION OF THUNDERSTORMS AND FOR THE FLASH FLOOD WATCH FOR THESE ISLANDS. DRIER AIR WILL LIMIT THE RAINFALL POTENTIAL OVER THE BIG ISLAND...BUT MAUI COUNTY IS IN MORE OF A TRANSITION ZONE. THEY SHOULD SEE ENHANCED SHOWERS ESPECIALLY WEDNESDAY INTO WEDNESDAY NIGHT...AND IF THE UPPER TROUGH TRACKS FARTHER SOUTHEAST WE MAY NEED TO ADD A MENTION OF HEAVY RAIN AS WELL. THE 12Z/18Z GFS TRY TO HOLD THE UPPER TROUGH OVER THE STATE FOR THE END OF THE WEEK...WEAKENING IT IN PLACE. THE ECMWF CONTINUES TO TAKE IT SOUTHEAST...ALLOWING FOR A BRIEF PERIOD OF STABILIZATION AND MID-LEVEL DRYING ON THURSDAY INTO FRIDAY. A SECOND SHORTWAVE TROUGH IS EXPECTED TO DIG SOUTHEASTWARD TOWARD THE STATE BY THE WEEKEND... BRINGING US ANOTHER ROUND OF POTENTIALLY UNSTABLE CONDITIONS. THIS SYSTEM ORIGINATES FROM HIGHER LATITUDES THAN THE FIRST ONE...AND HELPS TO PROPEL A COLD FRONT ACROSS THE STATE LATE FRIDAY/SATURDAY. DEEP MOISTURE LOOKS TO BE MORE LIMITED THAN WITH THE FIRST SYSTEM... BUT DYNAMICAL FORCING COULD BE STRONGER. STRONGER NORTH TO NORTHEAST WINDS ARE EXPECTED TO FILL IN BEHIND THE FRONT FROM LATE SATURDAY INTO SUNDAY. && .AVIATION... KAUAI AND WINDWARD BIG ISLAND WILL CONT TO SEE MVFR CONDITIONS AND MT OBSC THROUGH THE PD. PHLI WILL ALSO SEE FREQ MVFR CONDITIONS... INCREASING AFT 27/1000 UTC. SPREADING EWD TO OAHU THEREAFTER. AIRMET SIERRA MAY BE NECESSARY ON OAHU AFT 27/1200 UTC. ALSO TRIED TO REPRESENT THIS IN THE 27/0000 UTC TAFS WHICH WILL LIKELY REQUIRE FINE TUNING. AFTN CONVECTION WILL PERSIST WITH +RA AND BKN-OVC CIGS AND TOPS TO FL200 FOR LEEWARD/INTERIOR AREAS UNTIL 27/0400 UTC AND SHOULD NOT AFFECT ANY OF THE MAIN TERMINALS. SIGMET QUEBEC FOR HIGH LVL MOD-SEV CAT IS IN EFFECT IMT NW OF KAUAI MOVING EWD. THE STRONGEST TURB LIKELY WILL NOT AFFECT THE LOCAL FA HOWEVER AIRMET TANGO FOR AT LEAST MOD CHOP ALF IS LIKELY AFT 27/1000 UTC AS THE OFFENDING TROUGH NEARS HAWAII. && .MARINE... THE CURRENT NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH THROUGH WEDNESDAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY WILL POTENTIALLY BRING SURF NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER THE WEEKEND. ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING THUNDERSTORMS AND GUSTY ERRATIC WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU KAUAI AND OAHU. && DISCUSSION/MARINE...BRAVENDER AVIATION...DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:28 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 26, 9:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 11:49 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 2:36 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 3:31 AM HST | Wind Advisory | HFO | Hawaii | 14 hr |
| Mar 27, 5:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 8:16 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 27, 10:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 27, 12:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.